Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 841, NWS Norman, OK

October 5, 2016Baylor County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 5, 2016, 6:41 PM CDT for Baylor County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2016, 6:41 PM CDT (23:41 UTC)
Expired
Oct 5, 2016, 7:30 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Baylor County, TX

The radar

The Altus AFB radar (KFDR), 96 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1272 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

598 
WUUS54 KOUN 052341
SVROUN
TXC023-060030-
/O.NEW.KOUN.SV.W.0841.161005T2341Z-161006T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT WED OCT 5 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BAYLOR COUNTY IN NORTHERN TEXAS...

* UNTIL 730 PM CDT

* AT 640 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
  OF SEYMOUR...MOVING NORTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SEYMOUR...MABELLE AND BOMARTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3342 9940 3351 9946 3371 9919 3364 9907
      3351 9907
TIME...MOT...LOC 2340Z 238DEG 17KT 3352 9931 

HAIL...1.50IN
WIND...60MPH
 
$$

MAD
1 follow-up statement
824 
WWUS54 KOUN 060011
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CDT WED OCT 5 2016

TXC023-060030-
/O.CON.KOUN.SV.W.0841.000000T0000Z-161006T0030Z/
BAYLOR TX-
711 PM CDT WED OCT 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL BAYLOR COUNTY...

AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MABELLE...MOVING NORTHEAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SEYMOUR AND MABELLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3346 9924 3354 9932 3369 9916 3364 9907
      3351 9907
TIME...MOT...LOC 0011Z 238DEG 17KT 3360 9916 

HAIL...1.50IN
WIND...60MPH
 
$$

MAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:48 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Oct 5, 2:48 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT WED OCT 5 2016

.DISCUSSION...

Several runs of the operational HRRR indicate a few storms may
develop by late afternoon across western north Texas and far
southern Oklahoma. This will mainly occur along and near a
dryline. Instability and shear will certainly support a few severe
storms with hail and wind.

During evening and overnight, surface winds will back and better
moisture will return to western Oklahoma. This may result in
additional showers and thunderstorms. Overnight, better chances
for showers and storms should shift into northern Oklahoma as
strong low level flow gradually decreases across southern Kansas.

A little uncertain about showers and thunderstorm chances Thursday
morning and early afternoon, but some cloud cover will linger
through the morning.

By late afternoon, a cold front will enter far northern Oklahoma as
a trough lifts from the central Rockies into the central
Plains.  Better height falls will remain north of the area, but a
deep enough frontal boundary will result in scattered to numerous
showers and storms along and just behind the front. Moderate
instability ahead of the front will allow for strong to severe
storms, with strong winds and hail.

The front will clear southern Oklahoma and western north Texas by
early morning Friday.  Therefore, some rain and showers may linger
near the Red River early but better chances for rain will be
across northern and central Texas.

Mainly dry conditions are expected over the weekend.  A trough will
skirt northwestern Oklahoma late in the weekend/early Monday.
Some elevated showers and storms may develop as a result.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  54  67 /  30  30  80  20
Hobart OK         69  86  54  68 /  30  40  80  20
Wichita Falls TX  71  89  59  70 /  20  10  70  50
Gage OK           59  87  45  70 /  10  30  40  10
Ponca City OK     70  88  51  67 /  40  50  90  20
Durant OK         71  88  65  75 /  10  10  40  30

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&
Hazardous weather outlook, Oct 5, 11:48 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT WED OCT 5 2016

OKZ004>048-050>052-TXZ083>090-061700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
A FEW STORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY EVENING
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. SURFACE
HEATING AND LINGERING BOUNDARIES ACROSS THE AREA MAY PROVIDE
ENOUGH LIFT FOR A FEW STORMS TO DEVELOP. IF THESE STORMS
DEVELOP... SOME COULD BECOME STRONG TO SEVERE. THERE IS A MARGINAL
RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA... EXCEPT FOR
SOUTHEAST OKLAHOMA. HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS UP TO 60 MPH WILL BE THE MAIN CONCERNS.

THE MORE LIKELY TIME FOR THUNDERSTORMS WILL BE LATE THIS EVENING
THROUGH EARLY THURSDAY MORNING ACROSS PARTS OF NORTHERN AND
CENTRAL OKLAHOMA. A FEW OF THESE STORMS MAY ALSO BECOME STRONG TO
MARGINALLY SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY AFTERNOON ALONG A
COLD FRONT ACROSS NORTHERN OKLAHOMA AND THEN MOVE SOUTH THURSDAY
NIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH LARGE
HAIL... DAMAGING WINDS... FREQUENT LIGHTNING AND HEAVY RAINFALL THE
MAIN CONCERNS. THE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE
TOWARD SOUTHERN OKLAHOMA AND NORTH TEXAS EARLY FRIDAY MORNING.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHERN OKLAHOMA
SUNDAY AND AGAIN ON TUESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Oct 5, 5:55 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT WED OCT 5 2016

TXZ087-088-052330-
KNOX TX-BAYLOR TX-
555 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
SOUTHWESTERN BAYLOR COUNTIES UNTIL 630 PM CDT...

AT 550 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOREE...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3340 9961 3343 9964 3358 9945 3355 9935
      3345 9933 3340 9949
TIME...MOT...LOC 2250Z 237DEG 18KT 3345 9951

MAD
Special weather statement, Oct 5, 6:22 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT WED OCT 5 2016

TXZ085-088-052345-
WILBARGER TX-BAYLOR TX-
622 PM CDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILBARGER AND
NORTHWESTERN BAYLOR COUNTIES UNTIL 645 PM CDT...

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
LAKE KEMP...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3372 9946 3404 9929 3403 9912 3392 9901
      3364 9935
TIME...MOT...LOC 2321Z 215DEG 36KT 3376 9935

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 5:55 PM CDTSpecial Weather StatementOUNKnox35 min
Oct 5, 6:01 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox44 min
Oct 5, 6:22 PM CDTSpecial Weather StatementOUNBaylor23 min
Oct 5, 6:44 PM CDTSpecial Weather StatementOUNWilbarger31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.